MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1460-A
Medical Device Problem Codes Physical Resistance/Sticking (4012); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-02168; 3005168196-2019-02169; 3005168196-2019-02171.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils, pod packing coils (pod pcs) and a ruby coil detachment handle (handle).During the procedure, the physician encountered resistance while advancing a ruby coil through the non-penumbra microcatheter.Subsequently, the ruby coil unintentionally detached within the microcatheter.The microcatheter was then removed from the patient and the detached ruby coil was flushed out.The physician continued the procedure by re-advancing the same microcatheter and another ruby coil into the target vessel.While attempting to detach the ruby coil using the handle, the physician realized that the proximal end of the pusher assembly was stuck in the handle.However, the physician was able to detach and implant the ruby coil into the target vessel after clicking the handle approximately 2-3 times.It was reported that the pusher assembly remained stuck in the handle; therefore, the handle was removed from the procedure.Upon advancing the next pod pc into the microcatheter, the pusher wire became kinked.Therefore, the pod pc was removed.The procedure was completed using a new handle and another ruby coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the proximal end of the pusher assembly was fractured and found inside the body of the handle.Conclusions: evaluation of the returned handle revealed that the nosecone was damaged and out of specification.If the proximal end of the pusher assembly is forcefully advanced into the nose cone, damage such as this may occur.Subsequently, if the pusher assembly becomes fractured during detachment using a handle and the handle is continuously actuated, the nosecone may sustain more damage as the proximal end of the pusher assembly is pulled through the nosecone.Evaluation of the first ruby coil confirmed a detached embolization coil and revealed that the ddt was fractured off the distal tip of its pusher assembly.If the ruby coil is manipulated against resistance, damage such as a fractured ddt may occur.If the ddt fractures, the embolization coil will become detached.The non-penumbra microcatheter identified in the complaint was not returned for evaluation, and therefore, the root cause of resistance could not be determined.Evaluation of the pod pc confirmed that the pusher assembly was kinked.This type of damage typically occurs due to forceful advancement against resistance.Further evaluation of the returned pod pc revealed that the sr wire was fractured, and the embolization coil was detached within its introducer sheath.If the ruby coil was retracted against resistance, damage such as these may occur.The non-penumbra microcatheter identified in the complaint was not returned for evaluation, and therefore, the root cause of resistance could not be determined.Evaluation of the second ruby coil confirmed that the proximal end of the pusher assembly was fractured, and the fractured segment was inside the handle body.If the ruby coil pusher assembly is forcefully manipulated during use, damage such as a fracture may occur.The fractured segment being stuck within the handle likely occurred due to multiple actuations of the handle, after the pusher assembly became fractured.Penumbra coils and handles are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2019-02168 3005168196-2019-02169 3005168196-2019-02171.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9365723
Report Number3005168196-2019-02170
Device Sequence Number2525022
Product Code HCG
UDI-Device Identifier00814548013046
UDI-Public00814548013046
Combination Product (Y/N)Y
Initial Reporter CountrySN
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/25/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C1460-A
Device Catalogue NumberRBY2C1460
Device Lot NumberF86898
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/25/2019
Supplement Date Received by Manufacturer02/11/2020
Initial Report FDA Received Date11/22/2019
Supplement Report FDA Received Date02/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Patient Weight78
Date Report Sent to FDA01/01/2005